December 1965

Carcinoid Syndrome Following Reserpine Therapy in Thyrotoxicosis

Author Affiliations


From the Metabolic Research Section, Minneapolis Veterans Administration Hospital, and the Department of Medicine, University of Minnesota Medical School, Minneapolis.

Arch Intern Med. 1965;116(6):819-823. doi:10.1001/archinte.1965.03870060017004

THE PATIENT with unusually severe thyrotoxicosis presents a variety of problems to the physician. He frequently has need for prompt relief from his acute symptomatology. One of the therapeutic agents which has been widely advocated for use in these patients has been reserpine. Canary et al,1 Lovei and Bona,2 Chowdhury,3 and Moncke 4 all found that thyrotoxic patients on the whole showed improvement after receiving reserpine. Buchanan et al,5 however, observed no improvement in a double blind experiment. Studies in experimental thyrotoxicosis 5,7 also contradict the value of reserpine.

The first patient on whom we used intramuscular reserpine during severe thyrotoxicosis in 1960 developed a typical carcinoid syndrome 8 including bronchial asthma, diarrhea, "flush" of the skin of the face and body, severe tremor, and hallucinations. His symptoms of thyrotoxicosis were not helped but were aggravated. A systematic study of the effects of intramuscular reserpine in thyrotoxicosis has subsequently revealed

First Page Preview View Large
First page PDF preview
First page PDF preview